Jump to content
Kezza2

Side effects of Dex

Recommended Posts

Kezza2

I have now been on dex (10mg/day) for three weeks to reduce the swelling in my brain while I undergo radiation, and have noticed a rapid deterioration in the strength of my legs.  Is this normal ??  Also loss of balance but that might be due to the mets rather than the dex.  I am trying to walk about 2 km a day, but it is a real struggle.  No balance means no pushie, so walking the only exercise I can get for my legs.

Any suggestions would be appreciated.

Share this post


Link to post
Share on other sites
alanbarlee

G'day Kezza,

Corticosteroids are potent medications, with side effects.

Two years agoI dropped my prednisone (an adjunct with abiraterone to control hypertension and hypokalemia) from the Cougar 302 trial level of 10 mg/day down to 5 mg/day (most subsequent abi trials level) , and then to down to alternate days. For the past 15 months, I switched again to 5 mg/day of dexamethasone, (based on a small trial that showed better synergy with abi), and lately, to alternate days.

My reason for minimising the steroid was/is to try to deal with exactly your problem - loss of muscle mass and leg strength, as judged from walking up hills or stairs (although this is compounded by developing knee pain).

Like you, I've been trying to rebuild muscle mass with gym-based resistance exercises three times a week, but it's a very slow process.

Perhaps it might be worth reviewing the choice and dose of the steroid with your oncologist? There may not be an option there, however, in which case I can only suggest winding up your resistance training program (supervised), with emphasis on your quads, and possibly getting stuck into a whey protein shake immediately afterwards.

Cheers,

Alan  

Share this post


Link to post
Share on other sites
Kezza2

Thanks Alan,

As always sage advice.  I will talk to my onc on wednesday.

Share this post


Link to post
Share on other sites
Charles (Chuck) Maack

Hello Kezza.  Did some research and this paper provides the most comprehensive information regarding dexamethasone and its use for several inflammation conditions include swelling in the brain.  Side effects do include what you identify as experiencing.  I have always been aware that you never stop this steroid cold turkey.  When that time comes where your treating physician determines it may no longer be needed, you must slowly reduce dosage as you get off this drug.  Please read on: http://chemocare.com/chemotherapy/drug-info/dexamethasone.aspx

Share this post


Link to post
Share on other sites
alanbarlee

G'day again Kezza,

Before you see your medonc on Wednesday, I wanted to add to my earlier post about dexamethasone.

An important monitoring test is ACTH, which is a surrogate for serum cortisol. An interesting effect of low cortisol is muscle weakness! Check it out with your docs.

Cheers,

Alan   

Share this post


Link to post
Share on other sites
flyingphil

Hi All,

It is somewhat ‘comforting’ to read of the muscle mass ‘issue’ associated with Dex. I had recently been moved from 20 mg Pred (4 x 5 mg) to 4 mg Dex daily and after one week it has become difficult to stand ... the Onc did suggest that I could revert to Pred if I felt that it was not working. The only additional treatment I am taking is Zoladex.

Go well all.

Phil

Share this post


Link to post
Share on other sites
Kezza2

Hey Phil,

Just thought I would share that I seem to be on the improve with regard to the muscle strength.  I can stand up unassisted again, and am walking much better, but still have some balance issues.

I am only be on pred as a steroid - no more dex - so I will monitor it closely for effects of changing.  I am hoping to commence gym week after next, depending on the side effects of cabazitaxel, and am seeing an exercise phys next week.  I might even get back on my pushie soon.

I will let you know if there is any dramatic change associated with the change of steroid.

Rock on.

Share this post


Link to post
Share on other sites
flyingphil

Hey Kezza2,

Great news .. no more Dex .. keep in touch.

 

Share this post


Link to post
Share on other sites
alanbarlee

Hi Phil,

 

The prednisone dose that you were on (4 x 5 mg / day) and the dexamethasone dose that followed (4 mg/day) both sound very high to me, based on my use of them in conjunction with abiraterone (Zytiga). Kezza seems to have had a pretty good reason to have been on high-dose dexa (brain swelling), in spite of the known side effect of muscle weakness but I'm unclear why you were on relatively high doses.

 

My earlier posts (above) outline my personal experience with these two steroids. As of yesterday, my medonc and I agreed to go off dexa completely, while continuing to track ACTH (see earlier comment) in 4 weeks time. He regards my current dexa dose as very low, and likely doing little, based on my continuing 'normal' ACTH after 6 months on 0.5 mg dexa on alternate days. I'll also be closely tracking muscle strength at the gym during this trial period.

 

You might take a look at a current JAMA Oncology abstract on this - "Assessment of the Safety of Glucocorticoid Regimens in Combination with Abiraterone Acetate" (Paul Hampel, 4/7/2019) - https://dx.doi.org/10.1001/jamaoncol.2019.1011.

 

Cheers,

 

Alan

 

 

 

  • Thanks 1

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...